Posterior reversible encephalopathy syndrome induced by pazopanib for renal cell carcinoma
Article first published online: 4 DEC 2012
© 2012 Blackwell Publishing Ltd
Journal of Clinical Pharmacy and Therapeutics
Volume 38, Issue 2, pages 175–176, April 2013
How to Cite
Asaithambi, G., Peters, B. R., Hurliman, E., Moran, B. P., Khan, A. S. and Taylor, R. A. (2013), Posterior reversible encephalopathy syndrome induced by pazopanib for renal cell carcinoma. Journal of Clinical Pharmacy and Therapeutics, 38: 175–176. doi: 10.1111/jcpt.12031
- Issue published online: 7 MAR 2013
- Article first published online: 4 DEC 2012
- Manuscript Accepted: 31 OCT 2012
- Manuscript Received: 17 MAY 2011
- adverse effect;
- adverse event;
- posterior reversible encephalopathy syndrome
What is known and Objective
Posterior reversible encephalopathy syndrome (PRES) can be the result of acute hypertension, eclampsia, renal failure and the use of immunosuppressive or cytotoxic agents. We report a case of PRES as a result of the use of pazopanib, a vascular endothelial growth factor inhibitor used for renal cell carcinoma (RCC).
A 76-year-old man treated with RCC develops PRES shortly after the initiation of pazopanib.
What is new and conclusion
There are no known reports of the association between PRES and pazopanib. We postulate that pazopanib can disrupt the normal endothelial function of the brain leading to the development of PRES.